Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 2, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 27, 1996, 10:52 PM CDT for Edwards County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 27, 1996, 10:52 PM CDT (03:52 UTC)
- Expired
- Apr 27, 1996, 11:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Edwards County, KS
The radar
The Dodge City radar (KDDC), 59 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 3.9 hours before the alert went out and 342 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1118 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 405 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 7.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 280355 SVRDDC KSC047-280445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1052 PM CDT SAT APR 27 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1145 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL KANSAS ...EDWARDS COUNTY RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF KINSLEY MOVING EAST-NORTHEAST AT 25 MPH. THIS STORM WILL REACH LEWIS BY 1110 PM AND BELPRE BY 1120 PM. THIS STORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS. PEOPLE IN KINSLEY...LEWIS AND BELPRE SHOULD SEEK IMMEDIATE SHELTER FROM THIS STORM. THIS IS A DANGEROUS STORM.H IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 3:20 PM CDT, 7 hours 32 minutes earlier.
Area forecast discussion, Apr 27, 3:20 PM CDT, 7 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 320 PM CDT SAT APR 27 1996 MAIN FORECAST CHALLENGE IS CHANCE OF PRECIP TIMING TONIGHT AND SUNDAY AND EFFECT OF CAA ON HIGHS SUNDAY. AFTER BEING IN FAIRLY GOOD AGREEMENT THE LAST FEW CYCLES...THE MODELS HAVE DECIDED THEY DON/T LIKE EACH OTHER. NGM SEEMS MUCH TOO AMPLIFIED WITH IT/S TROF OVER THE CENTRAL US. AVN/ETA ARE MUCH MORE IN AGREEMENT WITH UPPER FEATURES THROUGH TIME. HAVE PRETTY MUCH FOLLOWED THE AVN WITH IT/S COMPROMISE SOLN AND GENERALLY UNDERCUT TEMPS SOME ON SUNDAY WITH CLOUDY SKIES AND STRONG CAA. 19Z SFC CHART SHOWED DEVELOPING SFC PRES AREA FROM WESTERN TX PAN INTO EASTERN NM WITH A DEVELOPING WARM FRONT...AN OLD STATIONARY FRONT...OVER THE RED RIVER VALLEY. COPIOUS QUANTITIES OF LOW LEVEL MOISTURE TO THE SOUTH OF THIS DEVELOPING FRONT...60S AND 70S INTO CENTRAL TX...HOWEVER IN GENERAL MOST WON/T MAKE IT TO MY CWA. PER GRIDDED DATA X AND TIME SECTIONS...IT LOOKS LIKE BEST CHANCES FOR RAIN...ALONG WITH SOME FOG PERHAPS WILL BE FROM 1 OR 2 AM INTO THE LATE MORNING HOURS SUNDAY. BEST PVA AND Q-VECT. CONV OVER AREA AT THAT TIME. AFTER THAT THOUGH...SOME NVA SETS IN WITH BEST LL MOISTURE MOVING OFF THE TO EAST. I DO THINK THOUGH THAT PLENTY OF UPPER LEVEL LIFT ASSOC WITH RIGHT ENTRANCE REGION OF UPPER JET AND HIGH RH WILL MAKE FOR CLOUDY SKIES AFTER PRECIP/FOG ENDS NOONISH. WINDS TO BE STRONG TOMORROW WITH THE STRONG PRESS GRAD OVER CENTRAL/SOUTHERN PLAINS. BEST CHALLENGE WE/VE HAD IN A WHILE...WE/LL SEE HOW IT GOES. DDC 043/053 032/058 040 442 GCK 042/055 032/059 039 432 EHA 045/056 033/059 041 321 LBL 045/055 033/058 042 332 HYS 042/049 030/055 036 553 P28 052/058 036/059 040 653 SEARCY
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 11:23 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 52 min |
| Apr 27, 11:35 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 25 min |
| Apr 27, 11:49 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 56 min |
| Apr 28, 12:24 AM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 36 min |
| Apr 28, 12:44 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Kiowa | 46 min |
| Apr 28, 12:49 AM CDT | Severe Thunderstorm Warning | DDC | Pratt | 41 min |
| Apr 28, 1:29 AM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.